Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 74, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 3, 2018, 5:19 PM EDT for Berkshire County, Massachusetts. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 5:19 PM EDT (21:19 UTC)
- Expired
- Aug 3, 2018, 5:57 PM EDT
- In force
- 38 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Berkshire County, MA
The radar
The Albany radar (KENX), 84 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:30 PM EDT | TSTM WND DMG | 2 Ssw Pittsfield, MA | NUMEROUS WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 98 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
664
WUUS51 KALY 032119
SVRALY
MAC003-032215-
/O.NEW.KALY.SV.W.0074.180803T2119Z-180803T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
519 PM EDT FRI AUG 3 2018
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Berkshire County in western Massachusetts...
* Until 615 PM EDT.
* At 519 PM EDT, severe thunderstorms were located along a line
extending from near Lenox to Becket, moving north at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Hancock around 535 PM EDT.
Cheshire around 540 PM EDT.
Savoy, Hawley and New Ashford around 545 PM EDT.
Adams around 550 PM EDT.
North Adams, Williamstown and Florida around 555 PM EDT.
Other locations impacted by these severe thunderstorms include
Hairpin Turn, Barkerville, Greylock, Soldiers Memorial Field, North
Hancock, Cheshire Harbor, Arnoldville, Glendale, Williamsville and
Lenox Dale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4239 7301 4238 7303 4239 7306 4238 7307
4233 7306 4231 7303 4231 7300 4221 7302
4225 7345 4275 7326 4274 7303 4270 7302
4270 7295 4269 7295 4269 7298 4267 7300
4266 7298 4266 7296 4264 7295
TIME...MOT...LOC 2119Z 188DEG 35KT 4237 7336 4234 7304
HAIL...<.75IN
WIND...60MPH
$$
DBT2 follow-up statements
362
WWUS51 KALY 032138
SVSALY
Severe Weather Statement
National Weather Service Albany NY
538 PM EDT FRI AUG 3 2018
MAC003-032215-
/O.CON.KALY.SV.W.0074.000000T0000Z-180803T2215Z/
Berkshire MA-
538 PM EDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN BERKSHIRE COUNTY...
At 538 PM EDT, severe thunderstorms were located along a line
extending from Hancock to near East Windsor, moving north at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Savoy and Hawley around 545 PM EDT.
Adams and Florida around 555 PM EDT.
North Adams and Williamstown around 605 PM EDT.
Other locations impacted by these severe thunderstorms include
Hairpin Turn, Greylock, Soldiers Memorial Field, North Hancock,
Cheshire Harbor, Arnoldville, Braytonville, Berkshire, Dalton and
Adams Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4242 7300 4246 7337 4275 7326 4274 7303
4270 7302 4270 7295 4269 7295 4269 7298
4267 7300 4266 7298 4266 7296 4264 7295
TIME...MOT...LOC 2138Z 196DEG 30KT 4254 7332 4251 7300
HAIL...<.75IN
WIND...60MPH
$$
DBT298
WWUS51 KALY 032157
SVSALY
Severe Weather Statement
National Weather Service Albany NY
557 PM EDT FRI AUG 3 2018
MAC003-032205-
/O.CAN.KALY.SV.W.0074.000000T0000Z-180803T2215Z/
Berkshire MA-
557 PM EDT FRI AUG 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BERKSHIRE COUNTY
IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However heavy rain is still possible with these
thunderstorms.
LAT...LON 4242 7300 4246 7337 4275 7326 4274 7303
4270 7302 4270 7295 4269 7295 4269 7298
4267 7300 4266 7298 4266 7296 4264 7295
TIME...MOT...LOC 2154Z 188DEG 35KT 4270 7329 4267 7297
$$
DBTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:44 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 3, 4:44 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Albany NY
444 PM EDT Fri Aug 3 2018
.SYNOPSIS...
The warm and humid pattern continues with periodic showers and
thunderstorms with locally heavy rainfall through Saturday
morning. Rain diminishes Saturday afternoon as an upper level
disturbance departs the region. Hot and humid weather is
expected Sunday into the beginning of the work week.
&&
.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Flash Flood Watch for most of the region excluding the western
Adirondacks until noon on Saturday.
As of 4PM... Heavy rain and severe thunderstorms are progressing
northeast over the Mid-Hudson Valley. This area of convection is
expected to progress east into western New England over the next
few hours. Some flash flooding and thunderstorm wind damage has
been observed.
An area of heavy rain and thunderstorms over northeast PA will
move into the Mid-Hudson Valley later this evening. The heavier
storms will be capable of producing 1-3 inches of rain in a
short period of time and PWAT values are nearing 2 inches,
therefore a flash flood threat will continue. The strongest
thunderstorms will be capable of producing damaging winds but
the severe threat should diminish as we begin to lose daytime
heating.
&&
.SHORT TERM /MIDNIGHT TONIGHT THROUGH MONDAY/...
The area of rain and thunderstorms will continue to progress
northeast tonight through Saturday morning as the upper forcing
moves east. Locally heavy rain and the potential for flash
flooding will continue through Saturday morning. Hi-res
guidance suggests multiple lines of heavy rain and thunderstorms
over the Capital Region and Mid-Hudson Valley tonight with some
areas possibly seeing a couple inches of rain overnight.
Showers and thunderstorms will taper off from west to east
Saturday morning into the early afternoon hours with conditions
becoming dry and pleasant by Saturday evening. Highs on
Saturday will be in the upper 70s to low 80s.
High pressure will build into the region on Sunday bringing
Sunny skies and temperatures in the upper 80s to most areas. Dew
points will be in the upper 60s to near 70 so heat indices will
be nearing heat advisory criteria. Mid level height rises, weak
high pressure, and ample sunshine will continue through Monday
with highs in the upper 80s to low 90s with heat indices
creeping into the upper 90s. Heat headlines may have to be
considered as we near this time period.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The long term period will start out hot and muggy with a return to
wet weather once again on Tuesday into Wednesday. Drier weather is
expected again by Thursday with scattered showers across northern
areas on Friday.
On Tuesday a pre-frontal trough will cross the area with a cold
front crossing the region late Wednesday and Wednesday night. PWATs
rise to 1.5 to 2 inches on Tuesday but fall to between 1 to 1.5
inches by Wednesday, MLMUCAPES rise to 1500 to 4500 J/KG on Tuesday,
drop to 300 to 800 J/KG by late Tuesday night and rise to 1000 to
2000 J/KG on Wednesday, 0-6 km bulk shear is 25 to 35 kts Tuesday
through Wednesday, H7-H5 lapse rates 5.5 to 6.5 C/km Tuesday through
Wednesday, 0-3 km helicity 100 to 200 m2/s2 Tuesday, less than 100
m2/s2 Tuesday night and Wednesday. Main threat again Tuesday looks
to be flash flooding along with damaging wind gusts along with
perhaps some hail. Later Wednesday night and Thursday high pressure
will briefly build back into the region providing us with a mainly
dry period. This will be followed by a chance of showers across
northern areas on Friday as another cold front moves southeastward
towards the forecast area from the eastern Great Lakes.
Lows Monday night will be in the mid 60s to lower 70s with highs on
Tuesday in the upper 70s to around 90. Lows Tuesday night will be in
the mid 60s to around 70 with highs on Wednesday in the 70s to mid
80s. Lows Wednesday night will be in the upper 50s to mid 60s with
highs on Thursday in the mid 70s to mid 80s. Heat Indices on Tuesday
will be in the upper 70s to mid 90s with the highest values southern
half of the forecast area in the valleys.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Showers and some thunderstorms will affect the terminals during
much of the 24 hour TAF period ending 18Z Saturday, as a very
moist air mass remains in place. Thunderstorms with heavy
rainfall and gusty winds are expected this afternoon.
Will mention mainly IFR conditions for much of the period ending
late tonight with areas of showers and thunderstorms with heavy
rainfall. Conditions should gradually improve from west to east
during the morning on Saturday with an improvement to VFR
conditions by mid to late morning.
Winds will be mainly light and variable through today and
tonight. However, brief strong wind gusts are possible
associated with thunderstorms.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Likely SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
The warm and humid pattern continues with periodic
showers and thunderstorms with locally heavy rainfall through
Saturday morning. Rain diminishes Saturday afternoon as an upper
level disturbance departs the region. Hot and humid weather is
expected Sunday into the beginning of the work week.
&&
.HYDROLOGY...
A deep southerly flow out of the subtropics will keep humid air
in place, with PWAT values around two inches. Showers and
thunderstorms will continue with rain heavy at times through
Saturday morning. The showers and thunderstorms will slowly
track east and south through Saturday. Rainfall amounts are
expected to be 1 to 3 inches over much of the region but
localized amounts over 5 inches are possible for all areas
excluding the southern Adirondacks.
This potential has resulted in the issuance of
a Flash Flood Watch through Saturday morning for the entire area
excluding the southern Adirondacks.
Although significant rises are expected on larger rivers, heavy
rainfall at this time does not look to be widespread enough to
cause flooding of larger, main-stem rivers. However, quiet a few
rivers may reach action stage. Flooding of smaller streams and
creeks is possible through Saturday morning. Dry weather should
build in Saturday afternoon and linger into Monday. More wet
weather is expected by Tuesday lingering into Wednesday.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Saturday morning for CTZ001-013.
NY...Flash Flood Watch through Saturday morning for NYZ038>041-043-
047>054-058>061-063>066-083-084.
MA...Flash Flood Watch through Saturday morning for MAZ001-025.
VT...Flash Flood Watch through Saturday morning for VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...Cebulko/11
SHORT TERM...Cebulko
LONG TERM...11
AVIATION...Cebulko/11
FIRE WEATHER...Cebulko/11
HYDROLOGY...Cebulko/11Hazardous weather outlook, Aug 3, 5:04 PM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 504 PM EDT Fri Aug 3 2018 CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-083-084- VTZ013>015-041100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Northern Saratoga-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 504 PM EDT Fri Aug 3 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York excluding the southern Adirondacks, and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High temperatures will climb into the 80s to low 90s Sunday through Tuesday with dew points nearing 70. This will result heat indices in the 80s to upper 90s and heat advisories may be required for areas mainly from the Capital District south into the Mid-Hudson Valley. There is a chance of thunderstorms on Tuesday and Wednesday. Some thunderstorms on Tuesday will have heavy rainfall and thunderstorms on both days will have gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this evening through Saturday morning. Spotters are requested to send reports of severe weather including damaging wing gusts to the National Weather Service. In addition spotters are requested to send reports of flash flooding and rainfall amounts to the National Weather Service. NYZ032-033-042-082-041100- Northern Herkimer-Hamilton-Northern Warren-Northern Fulton- 504 PM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for the southern Adirondacks of east central New York. .DAY ONE...Tonight. Heavy rain is possible but flooding is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms on Tuesday and Wednesday. Some thunderstorms on Tuesday will have heavy rainfall and thunderstorms on both days will have gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter are requested to send rainfall reports to the National Weather Service.
In the hours before
Special weather statement, Aug 3, 5:02 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
502 PM EDT FRI AUG 3 2018
MAZ001-025-032200-
Northern Berkshire-Southern Berkshire-
502 PM EDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKSHIRE COUNTY...
At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chatham to near Great Barrington to
near Chester. Movement was northeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Otis and Middlefield around 510 PM EDT.
Lenox around 515 PM EDT.
Becket around 520 PM EDT.
Pittsfield around 525 PM EDT.
Hancock around 530 PM EDT.
Savoy and New Ashford around 540 PM EDT.
Adams and Hawley around 545 PM EDT.
North Adams and Williamstown around 550 PM EDT.
Other locations impacted by these storms include North Hancock,
Cheshire Harbor, Glendale, Lenox Dale, The Center At Lenox, Dalton,
Adams Junction, Zylonite, East Otis and Bowens Corners.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4239 7301 4238 7307 4233 7306 4231 7303
4231 7300 4215 7303 4215 7307 4213 7307
4209 7332 4216 7348 4275 7326 4274 7302
4270 7302 4270 7295 4267 7300 4264 7295
TIME...MOT...LOC 2102Z 217DEG 39KT 4233 7360 4219 7327 4226 7301
DBTLocal storm report, Aug 3, 5:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
507 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HEAVY RAIN SCHENECTADY-GE PLOT 42.81N 73.92W
08/03/2018 M1.32 INCH SCHENECTADY NY NWS EMPLOYEE
&&
EVENT NUMBER ALY1800403
VTKLocal storm report, Aug 3, 5:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
511 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN KINGSTON 41.93N 74.00W
08/03/2018 M1.48 INCH ULSTER NY TRAINED SPOTTER
RAINFALL FELL IN A 15 MINUTE PERIOD BETWEEN 430 PM AND
445 PM.
&&
EVENT NUMBER ALY1800404
11Local storm report, Aug 3, 5:12 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
512 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HEAVY RAIN CLAVERACK 42.22N 73.72W
08/03/2018 M1.50 INCH COLUMBIA NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1800405
VTKLocal storm report, Aug 3, 5:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
517 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG ESOPUS 41.83N 73.97W
08/03/2018 ULSTER NY TRAINED SPOTTER
LARGE TREE LIMBS DOWN
&&
EVENT NUMBER ALY1800406
VTKLocal storm report, Aug 3, 5:18 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EDT FRI AUG 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG PUTNEY 42.97N 72.52W
08/03/2018 WINDHAM VT SOCIAL MEDIA
TREES DOWN
&&
EVENT NUMBER ALY1800407
VTKThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:17 PM EDT | Areal Flood Advisory | ALY | Berkshire | 4 hr |
| Aug 3, 1:44 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 50 min |
| Aug 3, 2:38 PM EDT | Flash Flood Warning | ALY | Berkshire | 82 min |
| Aug 3, 4:21 PM EDT | Areal Flood Advisory | ALY | Berkshire | 3 hr |
| Aug 3, 4:57 PM EDT | Flash Flood Warning | ALY | Berkshire | 68 min |
| Aug 3, 5:02 PM EDT | Special Weather Statement | ALY | Berkshire | 58 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.